Q: My father is 66 years old and is on dialysis three days a week. Often, his blood pressure is very low and he cannot get up. It is very scary. What can be done for this? What medication can be prescribed?
-- R.S., Corpus Christie, Texas
A: I assume your father is on hemodialysis, the type of dialysis where blood is removed from the body, cleansed by passing through special filters and returned. As you may know, dialysis takes the place of your father's poorly functioning kidneys by removing poisons and excess fluids from his body.
Low blood pressure (hypotension) is indeed a possible complication of dialysis. It's caused by the removal of too much fluid or electrolytes from the body. If your father feels faint or weak when he tries to stand up, he may have what is called orthostatic hypotension.
All low blood pressure, including orthostatic hypotension, is the result of one or more of the following factors: reduced heart output, expanding blood vessels or, probably in your father's case, reduced blood volume.
Ordinarily, the body compensates for a problem in one of these areas by triggering a change in the others. For example, if blood volume is low, the body may compensate by restricting the size of the blood vessels and increasing output. But sometimes the compensating factors need a little help. Simply drinking more fluids and taking in more electrolytes such as sodium and potassium may be all that is needed.
I recommend that your father talk to the people at the dialysis unit and to his doctors to see if they can identify one or more correctable causes. I'm sure that, between them, they can find a way to deal with his low blood pressure.
At the same time, he may want to revisit the whole issue of what type of dialysis is best for him. For example, peritoneal dialysis -- in which fluid is pumped into the abdominal cavity and then removed later -- may be an option. This procedure tends to have fewer side effects, but it may not be as effective.
Many people undergoing dialysis -- patients and family members -- become anxious and depressed and need extra support. I suggest you talk with him and his health professionals to help alleviate some of your fear.
Question on warts: For years I've had more than 100 warts around my neck area. In the past I've had some of the larger ones burned off. What can I do to get rid of them?
-- W.S., Mt. View, Mo.
A: Warts are caused by the human papilloma virus. There are more than 70 types of this virus. Warts can occurs on any part of the skin and mucous membranes. Common sites are the hands, heels and anogenital region.
The type of virus involved and which skin surface is infected will determine the size, color and texture of warts. Sometimes a wart will look a lot like other skin lesions and vice versa.
About half the time warts will go away on their own. And even if removed, they have a tendency to return. The approach to treatment primarily depends on where the wart is located.
Surgery is usual for plantar warts of the heel. Liquid nitrogen and keratolytic agents are used on hand warts. And podophyllum resin is used on anogenital warts. Surgery and liquid nitrogen are one-step treatments but have a greater risk of scarring, whereas keratolytics and podophyllum require repeated applications.
Two other skin conditions -- seborrheic keratosis and actinic keratosis -- can look like warts and often show up in the neck region. My biggest concern is that a skin cancer called squamous cell carcinoma may be present.
Especially because of how many warts you have and the location in your neck area, I recommend that you have them checked by a dermatologist before deciding on treatment.
Dr. Allen Douma welcomes questions from readers. Although he cannot respond to each one individually, he will answer those of general interest in his column. Write to Dr. Douma in care of Tribune Media Services, 435 N. Michigan Ave., Suite 1400, Chicago, Ill. 60611. His e-mail address is DRFamily@aol.com.
This column is for informational and educational purposes only. It is not intended to provide medical advice or take the place of consultation with a doctor or other health-care provider.